logoThe People's Perspective on Medicine

Cough Remedy Plus Antidepressant Spark Scary Serotonin Syndrome!

Drug interactions are more common than most people realize. Even something as seemingly safe as an OTC cough medicine can trigger scary serotonin syndrome.
Cough Remedy Plus Antidepressant Spark Scary Serotonin Syndr...
Cough cold medicine

Chances are good that you’ve heard of serotonin. It is a neurotransmitter in the brain that has been linked to mood. Fluoxetine (Prozac) and its antidepressant chemical cousins (citalopram or Celexa, escitalopram or Lexapro, paroxetine or Paxil and sertraline or Zoloft) are known as SSRIs (selective serotonin reuptake inhibitors). Serotonin plays a crucial role throughout the body. It is mostly located in specialized cells in the digestive tract. Serotonin is also found in blood cells called platelets. Certain drug combinations can trigger a scary serotonin syndrome. As this mother reports, even a seemingly simple OTC cough remedy could contribute to this reaction.

Mother Shares Scary Serotonin Syndrome Story:

Q. Several years ago, my daughter was on a low dose of escitalopram (Lexapro). Once when she had a cough, I gave her a generic version of Robitussin DM just before she left for school. Within minutes, she began acting confused and had difficulty walking.

I remembered reading about serotonin syndrome, so my husband and I took her to an urgent care center. At first the doctor there told us our daughter was fine. Before we left, however, she came back and told us that our daughter had symptoms of serotonin syndrome and that we should get to the hospital ASAP. The doctor in the ER said she would watch our daughter for several hours to see what would develop. Luckily, she recovered without incident.

All in all, it was a lesson learned that I’ll never forget. I’ll ALWAYS inquire about possible drug interactions from now on.

Symptoms of Serotonin Syndrome:

A. Serotonin syndrome occurs when levels of the neurotransmitter serotonin rise dangerously. Symptoms may include the confusion and gait disturbance you noted in your daughter. Shivering, restlessness, sweating, tremors, muscle twitches, elevated temperature, diarrhea or vomiting are other signs of a scary serotonin syndrome attack. Blood pressure and heart rate may also rise. This can become a life-threatening situation.

Dextromethorphan and Serotonin Syndrome:

Many people don’t realize that something as simple as an over-the-counter cough medicine containing dextromethorphan (DM) could cause a problem as serious as serotonin syndrome. The DM in the cough medicine apparently interacted with your daughter’s antidepressant, escitalopram.

This isn’t the first time we’ve heard of Lexapro interacting with dextromethorphan. Here is a link to a somewhat similar scary serotonin syndrome story.

The interaction of escitalopram and dextromethorphan has been reported in the medical literature. Here is a documented case of scary serotonin syndrome leading to hospitalization (BMJ Case Reports, Aug. 7, 2017):

“A 63-year-old woman, presented to the emergency department (ED) with altered mental status. Approximately 1.5 hours prior to arrival, the patient was found unresponsive in bed by her husband, who had then called emergency medical services (EMS).

“On further inquiry of the patient’s husband, the patient had been sick over the past 2 weeks with cold-like symptoms, non-productive cough, chest discomfort but no fever or chills. The patient was maintained on long-standing escitalopram for her depression. She had consulted her primary care physician and was given cough syrup containing dextromethorphan-promethazine. After 5 days, there was reported loss of appetite, sleep talking and poor sleep. Two days prior to ED admission, there was note of possible auditory and visual hallucinations. Over 2 weeks, she progressively had cognitive decline, described as ‘not her usual self’ and acting slower than usual.

“On arrival in the ED in the evening, she was briefly awake but restless with twitching of her upper extremities.”

The doctors eliminated both the escitalopram and dextromethorphan. She received extra oxygen and IV fluids. By the next morning she had stabilized. They end their article:

“In conclusion, serotonin syndrome frequency and severity increases with drug interactions of medications such as SSRI and over-the-counter medications such as dextromethorphan. Review of medication interactions is important to prevent serotonin syndrome, and recognition through examination and review of medications is key to preventing further complications.”

Nyquil and Sertraline:

Do you read the label of OTC cold and cough medicine? Would you know what the ingredients are if you did? Here is the ingredient list for Nyquil:

“Active Ingredients (in each 30 mL)

Acetaminophen 650 mg (Pain reliever/fever reducer)

Dextromethorphan HBr 20 mg (Cough suppressant)

Doxylamine succinate 12.5 mg (Antihistamine)

Phenylephrine HCl 10 mg (Nasal decongestant)

“Inactive Ingredients

alcohol, citric acid, D&C Yellow No. 10, FD&C Yellow No. 6, FD&C Green No. 3, flavor, glycerin, propylene glycol, purified water, saccharin sodium, sodium benzoate, sodium chloride, sodium citrate, sorbitol, sucralose”

Here is a reported interaction between the antidepressant sertraline and the ingredients in Nyquil (The Primary Care Companion for CNS Disorders, online, Dec. 27, 2012).

“Mr A, a 46-year-old thinly built man, had received sertraline 100 mg/d for depression for 2 years… After he developed cough, congestion, and insomnia, he called his primary care physician for an appointment. The physician’s office recommended his taking over-the-counter (OTC) medications for congestion until he was to be seen the following day. Thus, he started taking OTC NyQuil containing dextromethorphan; in 1 night, he drank 240 mL [8 oz] of the liquid.

“The next day, Mr A presented to the emergency department with confusion, shivering, agitation, fever, diaphoresis [sweating], stupor, hyperreflexia, and diarrhea. Examination found tachycardia [rapid heart beat] with pulse of 110 bpm, blood pressure of 155/89 mm Hg, tachypnea [rapid breathing] (24 breaths/min), and hyperthermia [fever] (39.0°C). Mydriasis [dilated pupils] and hyperactive bowel sounds were appreciated. Neurologic examination was positive for hyperreflexia (which was greater in the lower than in the upper extremities), tremor, and rigidity.”

The physicians diagnosed serotonin syndrome based on this man’s symptoms. They gave him diazepam (Valium), IV fluids and he gradually got better over two days. The authors cautioned:

“Patients taking SSRIs should be warned about the increased chances of serotonin syndrome when also taking over-the-counter medications containing dextromethorphan. Once recognized, serotonin syndrome should be aggressively treated and offending agents should be removed.”

Other Combos that Can Trigger Scary Serotonin Syndrome

Many antidepressants affect serotonin levels. Fluoxetine (Prozac) or sertraline (Zoloft) may also trigger serotonin syndrome, particularly if combined with another medication such as a triptan for migraine treatment, tramadol for pain or the antibiotic linezolid.

Diagnosing Serotonin Syndrome is NOT A Slam Dunk

The physicians writing in BMJ Case Reports note that:

“Clinically, serotonin syndrome has a broad range of presentations that often result in under diagnosis. Mild cases may result from therapeutic doses, and the patient may or may not be symptomatic. Moderate cases present with more autonomic and neurological dysfunction. Severe cases generally present with worsening vital signs, rigidity, hyperthermia and the potential for multiorgan failure.”

Serotonin syndrome is personal for my family. An avoidable drug interaction led to serotonin syndrome for my mother. The devastating reaction set off a cascade of events that led to my mother’s death the next morning. This occurred in one of the best hospitals in the U.S. The attending physician had never heard of serotonin syndrome.

You can read the details of this deadly drug interaction in our book, Top Screwups. We have included a section about preventing dangerous drug interactions. It is available in libraries or online at our bookstore.

We hope your family will never experience a dangerous drug interaction. Always trust but verify! Do your homework to make sure a loved one does not receive medicines that could be incompatible. That includes over-the-counter cough medicine like dextromethorphan.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 11 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.